Everything is in moderation. How many times have we heard this? Too many times. This is usually true because too much of something almost always have some side effects. Too much food and no exercise, you gain weight—too much sun, sun damage to the skin, and possibly cancer.
Too much alcohol or drugs leads to an addiction, which then can lead to health problems. Besides health problems, even when you try to quit drugs and alcohol, you still have withdrawal effects from chronic use. One of the worst sets of withdrawal symptoms comes from using or abusing long-term benzodiazepines.
Table of Contents
What Are Benzodiazepines Exactly?
One of the most prescribed drugs on the market is Benzodiazepines. Benzodiazepines, or “benzos” for short, are a class of pharmaceutical drugs prescribed for many mental disorders and illnesses. They are used to treat moderate to severe anxiety, panic attacks, epileptic seizures, and even withdrawal symptoms from other central nervous system drug depressants like alcohol. Because this drug can be highly addictive, benzodiazepines are generally prescribed for short-term use.
According to the National Health Statistics Reports from 2014–2016, benzodiazepines were prescribed at approximately 65.9 million office-based physician visits. The rates for women prescribed the drug were also higher than the men (at 34 visits per 100 women).
Most benzodiazepines come in pill or tablet form for oral consumption. Some brands, like Valium, can also be administered intravenously as a clear, odorless liquid. Benzodiazepines are legal when they are prescribed, and however, you can purchase them on the street. On the street, benzodiazepine drugs might go by other names like tranks, downers, bars, sticks, French fries, ladders, or simply benzos.
Some common benzodiazepines include:
Benzodiazepines should be taken only as prescribed by your doctor. Benzo withdrawal symptoms can take hold within hours of the last dose, and they can peak in severity within 1-4 days. People can also experience anything from a simple headache to diarrhea and even seizures or tremors during withdrawal.
Tremors as a Result of Benzodiazepine Withdrawal
One uncomfortable symptom of benzo withdrawal is hand tremors, and sometimes you won’t even know you are detoxing until suddenly your hands shake uncontrollably. The tremor may affect the hands (one or both), arms, head, or eyelids. In rare cases, the lower body is affected. But more often, the hands seem to be more prone to tremors. The tremor may not affect both sides of the body equally. The shaking is usually fast, about 4 to 12 movements per second.
The benzidazepine detox tremors may be:
- Episodic (occurring in bursts, sometimes about an hour after taking medicine)
- Intermittent (comes and goes with activity, but not always)
- Sporadic (happens on occasion)
The tremor can:
- Occur either with movement or at rest
- Disappear during sleep
- Get worse with voluntary movement and emotional stress
Sometimes the tremors can get so severe they can interfere with daily activities, excellent motor skills such as writing, and other activities such as eating or drinking. The easiest and safest way to stop using benzos is through medical detox, and at Allure Detox, we can help.
The health threat posed by withdrawal is one of the main reasons a benzo detox is necessary. Our team performs benzo detox on a medical basis, prescribing replacement drugs on a decreasing schedule until the withdrawal symptoms dissipate. It is complicated for a long-term benzo user to stop on their own.
Medical Benzodiazepine Detox
Allure’s Medical detox allows the benzo user to continue their life during the process. The patient leaves our program stabilized, in good health, and ready to start their lives again. Don’t allow benzodiazepines to control your life any longer; reach out for help today, and start healing comfortably.
Why does benzo withdrawal cause hand tremors?
Benzodiazepine withdrawal can cause hand tremors due to the changes in the nervous system that occur with discontinuation of the medication. To understand why this happens, it’s important to know how benzodiazepines affect the brain and nervous system:
- GABA Receptor Modulation: Benzodiazepines enhance the effects of gamma-aminobutyric acid (GABA), which is a neurotransmitter that inhibits the activity of neurons in the brain. GABA is the primary ‘inhibitory’ neurotransmitter and has the effect of calming neuronal activity. Benzodiazepines increase the efficiency of GABA binding to its receptors and this results in increased inhibition of neuronal firing. This leads to the calming effects, including reduced anxiety and muscle relaxation, for which benzodiazepines are often prescribed.
- Adaptation of the Nervous System: With regular use of benzodiazepines, the brain and nervous system adapt to the increased GABA activity by reducing the sensitivity of GABA receptors and/or by increasing the activity of excitatory neurotransmitters. This can lead to tolerance (needing more of the drug to achieve the same effect) and dependence (needing the drug to function normally).
- Withdrawal and Rebound Excitation: When benzodiazepines are discontinued, especially if done abruptly, the enhanced GABA activity suddenly drops. However, the nervous system is still in an adapted state expecting the presence of the medication. This leads to a relative over-activity of excitatory neurotransmission since the inhibitory GABA effects are no longer being enhanced. This over-activity can manifest as symptoms such as anxiety, agitation, and hand tremors.
In summary, hand tremors during benzodiazepine withdrawal are a result of the rebound excitation in the nervous system that occurs when the inhibitory effects of benzodiazepines on GABA neurotransmission are removed. This is why it’s very important that individuals who are discontinuing benzodiazepines do so gradually and under medical supervision to minimize these and other withdrawal symptoms.
How long do Hand Tremors last during Benzo Withdrawal?
The duration of hand tremors and other withdrawal symptoms from benzodiazepines can vary widely depending on several factors, including:
- Duration of Use: Individuals who have been using benzodiazepines for a longer period of time may experience more prolonged withdrawal symptoms.
- Dosage: Higher dosages of benzodiazepines can result in more severe withdrawal symptoms.
- Specific Medication: Different benzodiazepines have different half-lives, and withdrawal from shorter-acting benzodiazepines may be more intense but shorter in duration compared to withdrawal from longer-acting benzodiazepines.
- Tapering Schedule: Gradual tapering of benzodiazepines under medical supervision can reduce the severity and duration of withdrawal symptoms, including hand tremors.
- Individual Differences: There is a considerable variation in how individuals experience benzodiazepine withdrawal, including differences in metabolism, sensitivity to medication, and underlying mental health or medical conditions.
- Psychological Factors: Anxiety and stress can exacerbate withdrawal symptoms. Mental health support during withdrawal may reduce the duration and intensity of symptoms.
Generally, hand tremors and other withdrawal symptoms can begin within a few hours to a few days after stopping the medication and might last for several days to several weeks or even months in some cases. In some instances, individuals experience protracted withdrawal symptoms, which can last for many months.
Because withdrawal from benzodiazepines can be severe and in some cases life-threatening, it is very important that individuals who are discontinuing benzodiazepines do so under the supervision of a healthcare provider who can provide guidance and support through the withdrawal process. If you or someone you know is experiencing withdrawal symptoms from benzodiazepines, it is important to seek medical advice and assistance.